Alert archive / California / Dense Fog Advisories in 2021

Dense Fog Advisory 21, NWS Sacramento, CA

December 18, 2021

NWS Sacramento, CA issued this dense fog advisory at Dec 18, 2021, 7:18 AM PST. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 18, 2021, 7:18 AM PST (15:18 UTC)
Expired
Dec 18, 2021, 11:00 AM PST
In force
4 hr
Issued by
NWS Sacramento, CA

The text

As transmitted.

145 
WWUS76 KSTO 181518
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
718 AM PST Sat Dec 18 2021

CAZ015>018-181900-
/O.NEW.KSTO.FG.Y.0021.211218T1518Z-211218T1900Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, and Fairfield/Suisun
718 AM PST Sat Dec 18 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING...

* WHAT...Visibility one quarter mile or less in dense fog.

* WHERE...Sacramento Valley, Carquinez Strait, and Delta 
  Counties.

* WHEN...Until 11 AM PST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.

* ADDITIONAL DETAILS...Be alert for sudden changes in visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$
1 follow-up statement
838 
WWUS76 KSTO 181853
NPWSTO

URGENT - WEATHER MESSAGE
National Weather Service Sacramento CA
1053 AM PST Sat Dec 18 2021

CAZ015>018-182000-
/O.EXP.KSTO.FG.Y.0021.000000T0000Z-211218T1900Z/
Northern Sacramento Valley-Central Sacramento Valley-
Southern Sacramento Valley-Carquinez Strait and Delta-
Including the cities of Redding, Red Bluff, Chico, Oroville, 
Marysville/Yuba City, Sacramento, and Fairfield/Suisun
1053 AM PST Sat Dec 18 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM PST THIS MORNING...

Fog is dissipating across the area, so the Dense Fog Advisory will
be allowed to expire. However, patchy to locally dense fog remains
possible in the Valley for the next few hours. Motorists are urged
to continue to be alert for sudden changes in visibility.

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this dense fog advisory went out at Dec 18, 3:48 AM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Dec 18, 3:48 AM PST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Sacramento CA
348 AM PST Sat Dec 18 2021

.SYNOPSIS...

Cold nights with Valley fog and frost possible into Monday. Rain
and snow chances return by early next week, becoming widespread
by late Monday. A series of storms will continue this threat
through the week into next weekend. Mountain travel will likely
be significantly impacted at times. Periods of gusty winds are
are possible.

&&

.DISCUSSION...
The latest IR satellite imagery indicates an area of fog and low
clouds over the Delta and the Valley from around Red Bluff
southward. Some visibilities down to 1/4 mile have been locally
observed at Chico, Oroville, Marysville, Fairfield, with some
mist elsewhere. Sacramento International briefly saw visibility
drop down to 1/8 mile, but most recently is back up to 1/2 mile.
Winds have been light overnight, and this combined with mostly
clear skies and wet ground has brought favorable conditions for
fog development. HREF probability of <1 mile visibility shows the
best probability of fog over the central Sacramento Valley this
morning, ending in the early afternoon. Low clouds could persist
through much of the day in the Valley and Delta after the fog
lifts. The foothills and mountains have better potential for
seeing some sun today. More morning fog is expected Sunday and
again Monday in the Valley.

Temperatures at 3 am PST were quite cold, about 1-6 degrees lower
than yesterday. For the Valley this means temperatures already in
the low to mid 30s. Areas of frost are likely across the Valley,
Delta, and foothills. Freezing fog could bring some locally slippery
conditions, particularly over bridges and overpasses. Ensemble
guidance remains in good agreement that cold morning temperatures
continue into early Monday under upper level ridging. Sub-
freezing low temperatures remain possible in the Valley, in
particular the over the Sacramento Valley. Frost is likely to
develop. The mountains will see morning lows down into the teens
and 20s, so be prepared for cold if doing some outdoor recreation
in the mountains this weekend.

Early next week a major change in the weather pattern is coming
with wet weather returning to the region. Ensemble guidance
remains in agreement a cold low pressure system from the Gulf of
Alaska will likely deepen off the West Coast. This system is
forecast to bring periods of Valley rain and mountain snow.
Timing is still uncertain, but the trend is toward a slower onset
of widespread precipitation as the low deepens off the coast.
Shasta County could see some light precipitation as early as
Sunday, but current guidance suggests much of the area won't see
wet weather until later Monday. Snow levels could initially start
below 3000 feet, then generally above 4500 feet. Snow could begin
to bring travel problems to the northern mountains starting
Monday, though higher impacts are expected Tuesday on through the
week. Holiday travel could be significantly disrupted by these
storms, with little break in the snow during this extended event.
EK

&&
.EXTENDED DISCUSSION (Wednesday THROUGH Saturday)...
Ensembles and clusters continue to be in agreement with longwave
troughing deepening off the West Coast next week. This pattern
will bring multiple rounds of widespread precipitation to the
region into the holiday weekend. Cluster analysis still shows some
differences regarding the progression, depth and position of the
trough. Nevertheless, NBM guidance shows at least a 50-75% chance
of exceeding 2" of rain for some Valley locations through Saturday
morning. Overall, preliminary QPF amounts are forecast to be 1 to
3.5 inches for the Valley, 3 to 6+ inches for the foothills and 6
to 8+ over the mountains over a multi-day period. Several feet of
mountain snow are possible above 5000 feet. This will likely
disrupt holiday travel. Periods of gusty southerly winds are also
possible next week. Stay tuned for forecast updates.

&&

.AVIATION...

MVFR/IFR/LIFR conditions due to BR/FG are expected until 20Z-22Z
Saturday and again after 04Z-10Z Sunday. Otherwise, VFR conditions
expected next 24 hours with winds generally below 10 kts.
&&

.STO WATCHES/WARNINGS/ADVISORIES...
None.
&&

Nearby

Dense Fog Advisories in California, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.